Missouri, 2025

Hail in Missouri, September 24, 2025

September 24, 2025 · NWS PAH · 2 events in 2 counties and zones

A slow moving cold front crossed Southeast Missouri during the day on the 24th. 75in.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A slow moving cold front crossed Southeast Missouri during the day on the 24th. MLCAPE values during the afternoon were around 1000J/kg, effective bulk shear was 30kts, and precipitable water was around 1.75in. Isolated showers and storms midday became more widespread late afternoon into the evening. A tropical funnel was observed near Grayridge while quarter size hail was observed south of Qulin later in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 24, 11:47 AM CST, 15 minutes earlier. Its key messages:

  • Intervals of showers and storms will continue through this evening. Isolated strong to severe storms remain possible this afternoon, mainly over western Kentucky.
  • Heavy rainfall through Wednesday may lead to localized flash flooding issues.
  • Slightly below normal temperatures through the remainder of the week turn more seasonable by the weekend with dry weather conditions.
Area forecast discussion, Sep 24, 11:47 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1247 PM CDT Wed Sep 24 2025

.KEY MESSAGES...

- Intervals of showers and storms will continue through this
  evening. Isolated strong to severe storms remain possible this
  afternoon, mainly over western Kentucky.

- Heavy rainfall through Wednesday may lead to localized flash
  flooding issues.

- Slightly below normal temperatures through the remainder of
  the week turn more seasonable by the weekend with dry weather
  conditions.

&&

.UPDATE...
Issued at 1247 PM CDT Wed Sep 24 2025

Updated Aviation discussion for the 18z TAF issuance.

&&

.DISCUSSION...
Issued at 131 AM CDT Wed Sep 24 2025

Modest low-level warm advection and about 500 J/kg of elevated
instability continue to produce areas of light rain and embedded
showers over the area this morning. This activity is expected to
persist through the pre-dawn hours before the approach of the
parent upper trough shifts forcing and likely reduces precip
coverage for a period. Clouds may start to break up in the late
morning and afternoon allowing for a little destabilization
during the day today before the upper trough and associated
cold front approach from the northwest. This should see activity
start to pick up again in the afternoon, likely persisting into
the early evening.

Severe risk overall appears fairly muted but there is a little
better overlap of modest instability and favorable deep/low
level shear forecast over the southern Pennyrile region where
SPC has highlighted a marginal risk (level 1 of 5) for severe
today. PWAT values remain about 1.8 to 1.9. Storm motion will
probably be sufficient to prevent significant flash flooding
issues but another round of localized flooding will be possible
today, especially in areas that have received heavy rain over
the last couple of days.

Guidance consensus slips the front through by midnight with
rain/shower chances tapering off by that point. In its wake a
drier airmass sets up. The initial upper pattern brings broad
surface ridging behind the front. Then GFS/ECMWF deterministic
and ensemble guidance show a more chaotic pattern with multiple
closed and semi-cutoff lows. The GFS is a little more forceful
in keeping a more blocked pattern setup and keeping low level
moisture at bay where the ECMWF creeps a little bit more
moisture in under a stalled cut-off low. For now have continued
with a drier forecast.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1247 PM CDT Wed Sep 24 2025

Ongoing MVFR/IFR stratus will see rising bases towards low VFR
this afternoon. However, scattered to numerous showers and
thunderstorms will develop along a passing cold front, which
will create isolated periods of heavy thunderstorm activity
through early tonight. Lingering rain showers will diminish by
the predawn hours, but IFR/MVFR low stratus (and perhaps some
fog at PAH and CGI) will linger through mid-morning Thursday.
Winds will be light from the N or variable through the overnight
hours around 3-6 kts, increasing from the north at 6-10 kts
after 15z Thursday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...DWS
DISCUSSION...JGG
AVIATION...DWS
Hazardous weather outlook, Sep 24, 12:55 AM CST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
155 AM CDT Wed Sep 24 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-250700-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
155 AM CDT Wed Sep 24 2025 /255 AM EDT Wed Sep 24 2025/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...Today and Tonight.

Another round of showers and thunderstorms is anticipated this
afternoon and evening ahead of an approaching cold front. A few
storms could become severe with gusty winds and hail the main severe
weather threat. Locally heavy rain may lead to isolated flash
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation is not anticipated, but spotters are
encouraged to report significant weather according to standard
operating procedure.

JGG

The radar

The Paducah radar (KPAH), 93 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Stoddard

When
September 24, 12:02 PM CST
Where
Stoddard County, 0.87 mi SE of Grayridge
Reported by
Broadcast Media
Coordinates
36.821, -89.769

A tropical funnel cloud briefly occurred near Grayridge.

Hail, Butler

When
September 24, 3:25 PM CST
Where
Butler County, 1.11 mi E of Fagus
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.520, -90.250

Hail measured to quarter size was reported south of Qulin in extreme southeast Butler County. Time estimated from radar.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293699, 1293700.